Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Las Vegas, NV

March 12, 2020Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Mar 12, 2020, 6:14 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2020, 6:14 PM MST (01:14 UTC)
Expired
Mar 12, 2020, 9:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 52 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WGUS55 KVEF 130114
FFWVEF
AZC015-NVC003-130415-
/O.NEW.KVEF.FF.W.0005.200313T0114Z-200313T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
614 PM PDT Thu Mar 12 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...
  South central Clark County in southern Nevada...

* Until 915 PM PDT/915 PM MST/.

* At 610 PM PDT/610 PM MST/, Doppler radar and automated gauges 
  indicated thunderstorms producing heavy rain in Laughlin and 
  Bullhead City...moving toward Cottonwood Cove. Up to one inch of 
  rain has already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Bullhead City, Laughlin, Searchlight, Katherine Landing, Windy
  Point Campground, Oatman, Cottonwood Cove Campground, Big Bend Rec
  Area, Golden Valley, Packsaddle Campground, Chloride, Dolan
  Springs, Cottonwood Cove and Cal-Nev-Ari.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3568 11420 3542 11408 3493 11422 3506 11463
      3502 11465 3512 11477 3538 11508 3570 11502

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
2 follow-up statements
412 
WGUS75 KVEF 130213
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
713 PM PDT Thu Mar 12 2020

AZC015-NVC003-130415-
/O.CON.KVEF.FF.W.0005.000000T0000Z-200313T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
713 PM PDT Thu Mar 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT/915 PM
MST/ FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL CLARK COUNTIES...

At 711 PM PDT/711 PM MST/, Doppler radar indicated thunderstorms 
producing heavy rain near Cottonwood Cove. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Bullhead City, Laughlin, Searchlight, Katherine Landing, Windy Point
Campground, Oatman, Cottonwood Cove Campground, Big Bend Rec Area,
Golden Valley, Packsaddle Campground, Chloride, Dolan Springs,
Cottonwood Cove and Cal-Nev-Ari.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3568 11420 3542 11408 3493 11422 3506 11463
      3502 11465 3512 11477 3538 11508 3570 11502

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
132 
WGUS75 KVEF 130408
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
908 PM PDT Thu Mar 12 2020

AZC015-NVC003-130415-
/O.EXP.KVEF.FF.W.0005.000000T0000Z-200313T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
908 PM PDT Thu Mar 12 2020

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL
CLARK COUNTIES WILL EXPIRE AT 915 PM PDT/915 PM MST/...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Significant ponding of water and rapidly running washes will 
continue overnight. Please continue to heed any remaining road 
closures.

LAT...LON 3568 11420 3542 11408 3493 11422 3506 11463
      3502 11465 3512 11477 3538 11508 3570 11502

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 3:08 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 12, 3:08 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
308 PM PDT Thu Mar 12 2020

.SYNOPSIS...Slow moving low pressure off the southern California
coast will bring rain and a few thunderstorms to areas along and
southeast of a line from Death Valley to Rachel through Friday.
Heavy rain is expected for areas near and south of Las Vegas, and a
Flash Flood Watch remains in effect, along with a Winter Weather
Advisory for snow above 7500 feet in the Spring Mountains and Sheep
Range. Quiet weather is expected over the weekend before the next
storm spreads over the region Monday and Tuesday. More active
weather is likely later next week.
&&

.DISCUSSION...As of 2 PM, low pressure was centered roughly west of
Ensenada, with the heaviest rain and thunderstorms ahead of it
impacting southern California. Thus far, rain totals in our area
have topped out at a quarter inch in the Morongo Basin area.
However, two different mechanisms will come into play this evening
and overnight to bring a threat of heavy rain to areas southeast of
I-15 and perhaps a bit farther northwest. First, difluent flow
currently over the Colorado River Valley and nearby areas will keep
this area favorable for development of thunderstorms with locally
heavy rain. Although a lack of breaks in the cloud cover has kept
instability at a minimum thus far, a few breaks were noted on
visible satellite at 2 PM. Second, as the low center makes its
eastward move, the forcing driving the storms over SoCal will move
across the Mojave Desert, bringing more widespread rain to much of
the area. Rain chances will start to decrease Friday and finally end
for most of the region Friday night as the low weakens and moves
away. By this time, the next storm in the train will be deepening
off the Oregon coast, possibly providing just enough lift to keep
precip chances going from the Sierra through Lincoln County. As this
low drifts south, it could tap into moisture farther south, bringing
a chance for significant snow to the Sierra and chances for rain and
snow to much of the rest of the area. This storm looks substantially
colder than the one affecting the region now, so even though it is
mid March, lower elevation snow could still be a concern. Lots of
details left to iron out with this one, so stay tuned.
&&

.AVIATION...For McCarran...Periods of light rain can be expected
this afternoon and evening, with ceilings dropping from 8000 to 5000
feet or thereabouts. The period of lowest ceiling and visibility is
most likely to begin late this evening, continue overnight, and
possibly through much of Friday. This could be another prolonged
period of ceilings below 3000 feet, possibly as low as 1000 feet or
lower, with visibility occasionally dropping below 3 miles in rain
and mist, similar to what occurred Tuesday night and Wednesday.
Conditions should begin to improve Friday evening as south winds
increase.

For the rest of southern Nevada, northwest Arizona and southeast
California...Rain chances will increase and spread north tonight,
reaching a line from Death Valley to Rachel by morning. The main
concerns will be ceilings at or below 3000 feet, possibly as low as
1000 feet, visibility occasionally dropping below 3 miles in rain
and mist, and terrain obscuration. Conditions will begin to improve
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:29 AM MSTAreal Flood AdvisoryVEFMohave5 hr
Mar 13, 9:57 AM MSTAreal Flood WarningVEFMohave12 hr
Mar 12, 8:44 PM MSTAreal Flood AdvisoryVEFClark3 hr
Mar 12, 8:51 PM MSTAreal Flood AdvisoryVEFNye3 hr

Nearby

Flash Flood Warnings in Arizona, 2020Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.